Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 130, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 17, 2015, 4:15 AM CDT for Anoka County, Hennepin County, Ramsey County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2015, 4:15 AM CDT (09:15 UTC)
- Expired
- Sep 17, 2015, 5:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Anoka County, MN, Hennepin County, MN, Ramsey County, MN
The radar
The Minneapolis radar (KMPX), 47 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 4:28 AM CDT | HAIL 0.88 | Crystal, MN | |
| Sep 17, 4:30 AM CDT | HAIL 1 | Crystal, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1342 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
421
WUUS53 KMPX 170915
SVRMPX
MNC003-053-123-171000-
/O.NEW.KMPX.SV.W.0130.150917T0915Z-150917T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 AM CDT THU SEP 17 2015
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA...
SOUTHEASTERN ANOKA COUNTY IN EAST CENTRAL MINNESOTA...
NORTHERN RAMSEY COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 500 AM CDT
* AT 414 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MEDICINE
LAKE...OR 7 MILES NORTHWEST OF MINNEAPOLIS...MOVING NORTHEAST AT 35
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MINNEAPOLIS...BROOKLYN PARK...BROOKLYN CENTER AND COLUMBIA HEIGHTS
AROUND 425 AM CDT.
ROSEVILLE...FRIDLEY AND SPRING LAKE PARK AROUND 430 AM CDT.
SHOREVIEW...NEW BRIGHTON AND MOUNDS VIEW AROUND 435 AM CDT.
VADNAIS HEIGHTS AND ARDEN HILLS AROUND 440 AM CDT.
BLAINE AND LINO LAKES AROUND 445 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BLAINE
AIRPORT...NORTH MINNEAPOLIS...OSSEO...NEW HOPE...LEXINGTON...CRYSTAL
AIRPORT...HAMEL...NORTH OAKS...CIRCLE PINES AND HILLTOP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4525 9302 4513 9302 4512 9298 4508 9298
4493 9344 4506 9358 4532 9308
TIME...MOT...LOC 0914Z 236DEG 32KT 4501 9340
HAIL...1.00IN
WIND...<50MPH
$$2 follow-up statements
308
WWUS53 KMPX 170934
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 AM CDT THU SEP 17 2015
MNC003-053-123-171000-
/O.CON.KMPX.SV.W.0130.000000T0000Z-150917T1000Z/
HENNEPIN MN-ANOKA MN-RAMSEY MN-
434 AM CDT THU SEP 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHEASTERN HENNEPIN...SOUTHEASTERN ANOKA AND NORTHERN RAMSEY
COUNTIES...
AT 434 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FRIDLEY...OR 7
MILES NORTH OF MINNEAPOLIS...MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
ROSEVILLE...NEW BRIGHTON AND MOUNDS VIEW AROUND 440 AM CDT.
SHOREVIEW AROUND 445 AM CDT.
VADNAIS HEIGHTS AND ARDEN HILLS AROUND 450 AM CDT.
BLAINE AND LINO LAKES AROUND 455 AM CDT.
HUGO AROUND 500 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE NORTH
MINNEAPOLIS...OSSEO...NEW HOPE...LEXINGTON...NORTH OAKS...CIRCLE
PINES...HILLTOP AND CRYSTAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4525 9302 4513 9302 4512 9298 4508 9298
4498 9337 4512 9347 4532 9308
TIME...MOT...LOC 0934Z 234DEG 26KT 4508 9328
HAIL...1.00IN
WIND...<50MPH
$$580
WWUS53 KMPX 170952
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 AM CDT THU SEP 17 2015
MNC003-053-123-171002-
/O.EXP.KMPX.SV.W.0130.000000T0000Z-150917T1000Z/
HENNEPIN MN-ANOKA MN-RAMSEY MN-
452 AM CDT THU SEP 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENNEPIN...
SOUTHEASTERN ANOKA AND NORTHERN RAMSEY COUNTIES WILL EXPIRE AT 500 AM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4525 9302 4513 9302 4512 9298 4508 9298
4498 9337 4512 9347 4532 9308
TIME...MOT...LOC 0951Z 236DEG 32KT 4508 9328
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 11:19 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Sep 16, 11:19 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1119 PM CDT WED SEP 16 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 330 PM CDT WED SEP 16 2015 THUNDERSTORM CHANCES ASSOCIATED WITH THE FRONTAL BOUNDARY KNOCKING ON THE DOORSTEP OF WEST CENTRAL MN THIS AFTERNOON WILL BE THE FOCI THIS FORECAST PERIOD. TEMPERATURES HAVE WARMED EFFICIENTLY AHEAD OF THE FRONT THIS AFTERNOON...WITH MID TO UPPER 80S AND EVEN A FEW 90S COMMON OVER WEST CENTRAL MINNESOTA WHERE LESS CLOUD COVER EXISTS. CONVECTIVE TEMPERATURES ARE BEING REACHED OVER PARTS OF WEST/SOUTH CENTRAL MN...SO EXPECT TO SEE ISOLATED SHOWERS AND EVEN SOME ISOLATED THUNDERSTORMS INTO THE EVENING HOURS. HIGHER COVERAGE OF SHOWERS AND THUNDERSTORMS WILL ARRIVE LATE THIS EVENING AND OVERNIGHT AS INCREASING TEMP/MOISTURE ADVECTION ENSUES WITH THE NOCTURNAL LOW LEVEL JET. WILL ALSO HAVE A SURGE OF VORTICITY ADVECTION FURTHER FUEL ACTIVITY DURING THE EARLY MORNING HOURS. HAVE THEREFORE INCLUDED LIKELY POPS FROM CENTRAL/EAST CENTRAL MN INTO WEST CENTRAL WI AFTER 06Z. CONVECTION WILL LIKELY LINGER ALONG/EAST OF I35 AND NORTH OF I94 DURING THE MORNING HOURS...WITH CONVECTIVE DEBRIS /CLOUDS/ LIMITING DESTABILIZATION INTO THE AFTERNOON HOURS AS THE FRONT ARRIVES. IF ENOUGH BREAKS IN THE CLOUDS CAN DEVELOP...MODELS DEPICT AROUND 2500 J/KG OF MLCAPE WITH WHICH TO PLAY. FURTHERMORE...THE LEAD SHORTWAVE TROUGH MOVING ACROSS THE DAKOTAS WILL LIKELY HELP INSTIGATE NEW CONVECTION ALONG THE FRONT...AND POSSIBLE RENEW ANY ONGOING CONVECTION. ALTHOUGH A LINEAR NATURE TO STORM TYPE APPEARS MOST LIKELY...INITIALLY SUPERCELL CONFIGURATION WOULD BE POSSIBLE. THEREFORE WHILE DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...A COUPLE TORNADOES CANNOT BE RULED OUT. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 330 PM CDT WED SEP 16 2015 THE MAIN CONCERN IN THE EXTENDED PERIOD IS FRIDAY/S SYSTEM WHICH IS STRONGER IN TERMS OF UPPER LEVEL SUPPORT...BUT LACKING DEEP MOISTURE. ALTHOUGH MODELS HAVE COME TOGETHER TO SUPPORT A STRONGER STORM SYSTEM FRIDAY/FRIDAY NIGHT...THERE REMAINS THE PROBLEM OF DEEPER MOISTURE...ESPECIALLY CONSIDERING THE N/NE FLOW IN THE LOWEST 5K ACROSS THE UPPER MIDWEST. THERE SEEMS TO BE TWO SEPARATE SHORTWAVE/S WITH THE SYSTEM WHICH DEVELOPS TWO SFC LOWS...ONE IS IN CENTRAL SD...WHILE THE OTHER IS ALONG THE OLD FRONTAL BOUNDARY WHICH MOVES ACROSS OUR REGION TOMORROW. THE FIRST SFC REFLECTION IN SD AND ASSOCIATED STRONGER MID-LEVEL FRONTOGENESIS AND UPPER JET SUPPORT...WILL LIKELY DEVELOP A LARGE AREA OF LIGHT/MODERATE SHRA ACROSS SD. THE SECONDARY SFC REFLECTION ALONG THE FRONT IN THE CENTRAL PLAINS IS ASSOCIATED WITH DEEPER MOISTURE AND WILL LIKELY KEEP THE BULK OF THIS MOISTURE/SHRA/TSRA SOUTH OF OUR CWA THRU FRIDAY NIGHT. THEREFORE...THE BEST SCENARIO FOR OUR REGION TO SEE SHRA WILL BE ASSOCIATED WITH THE INCREASING MID-LEVEL FRONTOGENESIS AS IT MOVES EASTWARD OVER SOUTHERN MN FRIDAY AFTN/EVENING. THERE REMAINS TOO MUCH DRIER AIR FILTERING FROM THE NORTH TO WARRANT ANYTHING MORE THAN CHC POPS FOR MOST OF MN...WITH THE BEST CHC OF MEASURABLE PRECIPITATION ALONG THE IA/MN BORDER. THIS FORECAST IS BASED ON A WEAKENING MID-LEVEL WAA REGIME AS WINDS BECOME LIGHT OR NORTH AS THE UPPER LEVEL SHORTWAVE MOVES EASTWARD ACROSS SOUTHERN MN. IF THIS MID-LEVEL WAA REGIME IS STRONGER...A BOARDER AREA OF -SHRA WILL LIKELY MOVE ACROSS MOST OF SOUTHERN MN WHICH WILL KEEP TEMPS IN THE 50S/LOWER 60S. IF THIS SYSTEM IS MUCH WEAKER...ONLY SPRINKLES OR -SHRA WILL OCCUR ALONG THE SOUTHERN 1/4 OF MN...WHILE OTHER AREAS REMAIN DRY. PAST FRIDAY NIGHT...THE OVERALL UPPER LEVEL FLOW WILL BECOME MORE ZONAL AS A DEEP TROUGH DEVELOPS ACROSS THE GULF OF ALASKA AND THE EASTERN PACIFIC. THIS IS IN CONJUNCTION OF A BOARD RIDGE EXTENDING ACROSS THE DESERT SW...AND INTO THE CENTRAL PLAINS. THIS WILL LEAD TO A DRY PATTERN...ESPECIALLY CONSIDERING THE POLAR FRONT WILL BE WELL NORTH OF MPX CWA. IT IS ALSO A WARMER PATTERN WHICH LEADS TO TEMPS WARMING UP AGAIN BY SUNDAY...AND THRU EARLY NEXT WEEK. THE NEXT CHC OF ANY ORGANIZED PRECIPITATION WILL OCCUR LATE WED/THU. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1119 PM CDT WED SEP 16 2015 BAND OF SHOWERS AND STORMS HAS BEEN DECAYING OVER EASTERN MN...BUT EXPECT ANOTHER CLUSTER OF STORMS TO FIRE AROUND 09-10Z ACROSS SOUTH CENTRAL MN AND TRACK NORTHEAST ACROSS MSP/RNH/EAU THROUGH MID MORNING. A LULL IN ACTIVITY EXPECTED AGAIN LATE MORNING TO EARLY AFTERNOON...WITH MVFR CIGS LIKELY...THEN ADDITIONAL STORMS WILL FIRE ALONG THE COLD FRONT FROM ROUGHLY RWF TO STC...AND BECOME MORE WIDESPREAD AS THEY HEAD INTO ERN MN AND WRN WI THROUGH EARLY EVENING. CONFIDENCE HAS INCREASED THROUGH THE PERIOD TO ALLOW TEMPO GROUPS...THOUGH PERHAPS SOME PREVAILING GROUPS WILL BE NEEDED IN LATER FORECASTS. KMSP...THINK DRY WEATHER WILL CONTINUE UNTIL ABOUT 10-11Z WHEN ADDITIONAL STORMS QUICKLY DEVELOP. THEY SHOULD PERSIST THROUGH ABOUT 15Z. MVFR CIGS COULD ARRIVE DURING OR SHORTLY AFTER THE MORNING STORMS. /OUTLOOK FOR KMSP/ FRI...VFR. MVFR SHRA POSSIBLE. WIND NNW 5-10 KTS. SAT...VFR. WIND W 7-10 KTS. SUN...VFR. WIND S 10-12 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...LS LONG TERM...JLT AVIATION...BORGHOFF
Hazardous weather outlook, Sep 16, 3:40 PM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 340 PM CDT WED SEP 16 2015 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 172045- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 340 PM CDT WED SEP 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT THERE COULD BE A COUPLE STRONG STORMS THAT PRODUCE GUSTY WINDS OR HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON INTO THURSDAY NIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. ISOLATED LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE ACTIVITY THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT MAY BE NEEDED THURSDAY AFTERNOON. JLT
In the hours before
Special weather statement, Sep 17, 3:44 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 AM CDT THU SEP 17 2015
WIZ015-170930-
BARRON-
344 AM CDT THU SEP 17 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BARRON COUNTY...
AT 343 AM CDT...A STRONG THUNDERSTORM NEAR CUMBERLAND...OR 10 MILES
WEST OF RICE LAKE...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RICE LAKE...BARRON...CUMBERLAND...ALMENA...HAUGEN...COMSTOCK...
MIKANA...AND BRILL.
THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 140 AND 152.
LAT...LON 4534 9197 4547 9215 4564 9193 4563 9154
4558 9153
TIME...MOT...LOC 0843Z 226DEG 34KT 4548 9195The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:18 PM CDT | Special Weather Statement | MPX | Benton | 27 min |
| Sep 17, 6:27 AM CDT | Special Weather Statement | MPX | Ramsey | 63 min |
| Sep 17, 6:38 AM CDT | Flash Flood Warning | MPX | Dakota, Ramsey, Washington | 2 hr |
| Sep 17, 7:31 AM CDT | Special Weather Statement | MPX | Washington | 59 min |
| Sep 17, 10:06 AM CDT | Special Weather Statement | MPX | Dakota | 54 min |
| Sep 17, 11:05 AM CDT | Special Weather Statement | MPX | Ramsey | 40 min |
| Sep 17, 11:59 AM CDT | Special Weather Statement | MPX | Carver | 46 min |
| Sep 17, 12:41 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey | 49 min |
| Sep 17, 3:26 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 33 min |
| Sep 17, 3:43 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice | 33 min |
| Sep 17, 4:01 PM CDT | Special Weather Statement | MPX | Carver | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.